Effect of Oral Corticosteroids on Chronic Warfarin Therapy

Kathleen A. Hazlewood; Susan E. Fugate, PharmD BCPS CACP; Donald L. Harrison, PhD

Disclosures

The Annals of Pharmacotherapy. 2006;40(12):2101-2106. 

In This Article

Discussion

Our study found that the INR was increased in the over-whelming majority (91%) of patients following concomitant use of warfarin and short-term oral corticosteroids. Since most target INR ranges used today cover a 1.0 span (ie, target 2.0-3.0), the statistically significant mean change in INR of 1.24 could also be considered clinically significant. The change in INR is likely due to an interaction with corticosteroids, as other potential confounding factors were ruled out including other drug interactions, dietary inconsistencies, nonadherence, health status changes, and instability of warfarin dose. Gender and ethnicity (white and African American) appeared to have little influence on the change in INR values pre- and post-initiation of oral corticosteroid therapy. Additionally, no significant association was detected between the frequency of warfarin dose modifications and gender or racial groups.

Half of the patients required a warfarin dose reduction and/or withheld dose, which further confirms the clinical relevance of this interaction. This INR increase was observed, on average, 6.7 ± 3.3 days after corticosteroid initiation, representing the time in which a significant INR change may be observed. Due to the retrospective nature of the study, patients were not seen in the clinic at specific intervals. Therefore, the time at which an INR change was observed (ranging from 3 to 10 days) reflects an approximation of the onset of the interaction. The 15% of patients with extreme INR elevations generate great concern because when the INR is greater than 5, the risk of hemorrhage markedly increases.[9] For this reason, early monitoring of patients' warfarin therapy following initiation of a corticosteroid is warranted to reduce the risk for extreme INR elevations and potential bleeding complications.

This study has limitations. One potential limitation is the inclusion of only 2 ethnic groups. In addition, this study was a retrospective chart review. Therefore, the ability to control confounding factors is limited and can inhibit the ability to determine cause and effect. While it was not feasible to completely control for all confounders, we limited them to the extent possible in an observational study. The other factors that we were unable to account for may have influenced the results detected. However, the magnitude and direction of the difference between pre- and post-INR values detected in this study identify an interaction that needs to be further evaluated in prospective controlled studies to fully determine its seriousness and prevalence.

Previously published reports of an interaction between oral anticoagulants and corticosteroids have shown varying effects on the INR. A case report published in 1954 described a patient anticoagulated with ethyl biscoumacetate who experienced increased prothrombin activity following cortisone therapy.[4] This patient required an increase in the oral anticoagulation dose to reestablish a therapeutic concentration. An early study evaluated the effects of a single oral dose of prednisone 10 mg in 24 patients receiving dicumarol.[5] Patients were assessed 2 and 4 hours after the prednisone dose and were found to have an acceleration of blood coagulation time resulting in decreased anticoagulation activity. These reports are preliminary findings of decreased anticoagulation activity associated with concomitant use of steroids and warfarin. However, in the past 50 years, no further studies have substantiated a decrease in INR response from the corticosteroid and oral anticoagulation combination. In addition, there is little applicability of these reports since they evaluated older anticoagulants that are rarely used in practice today.

A more recent case series reported a corticosteroid interaction in 2 patients on warfarin therapy.[6] The first patient, who received methylprednisolone 960 mg orally for 5 days, developed a nosebleed 5 days following completion of the steroid regimen. At that time, the INR was greater than 10. The second patient was prescribed intravenous methylprednisolone 1 g for 2 days followed by oral dexamethasone 180 mg/day for 3 days. The INR peaked at 12 on day 4 of steroid therapy. Confounding factors in both cases may have contributed to the increased INR. The first patient had ranitidine concurrently initiated, which has been reported to interact with warfarin, and the second patient had been newly started on warfarin and the dose was still being adjusted, which often results in INR variation.[3]

A prospective cohort study assessed 10 patients who were on stable oral anticoagulation therapy with either fluindione (n = 8) or acenocoumarol (n = 2) and who were given pulse doses of intravenous methylprednisolone 500-1000 mg.[7] Prior to corticosteroid therapy, the mean INR was 2.75 (range 2.02-3.81), and the mean INR following methylprednisolone administration was 8.04 (range 5.32-20), at a mean duration of 92.7 hours (range 29-156). Two additional analyses were performed to exclude an independent effect of methylprednisolone on the INR. A control group, which consisted of 5 patients without concurrent anticoagulation, was reported to have a stable PT after methylprednisolone was administered. In vitro analysis was conducted by adding methylprednisolone to plasma samples of patients being treated with fluindione, and the resulting INRs were not influenced. The 2 anticoagulants evaluated in this study, acenocoumarol and fluindione, are coumarin-like drugs, but are less commonly used than warfarin.[10]

These 2 reports support the hypothesis that there is an interaction between the classes of corticosteroids and oral anticoagulants. Very supratherapeutic INRs were observed following corticosteroid administration in high doses and generally by the intravenous route. Overall, the general effect of an increase in INR due to this drug interaction was analogous with our results.

The exact mechanism of the interaction between warfarin and oral corticosteroids is unknown but may be due to altered liver metabolism of warfarin by corticosteroids. Methylprednisolone, prednisone, and warfarin are substrates for metabolism by the CYP3A4 isoenzyme pathway. The inhibition of warfarin metabolism potentially occurs as a result of competitive binding at CYP3A4. In addition to the CYP3A4 pathway, warfarin is also a substrate for the CYP1A2, 2D6, and 2C9 isoenzyme pathways. Possible rationales for the variable patient responses are genetic deficiencies and/or inhibition of one cytochrome P450 isoenzyme, leading to varying compensation of warfarin metabolism through a different isoenzyme pathway.[11] According to Kaufman,[6] another theorized mechanism is the increased availability of warfarin through a transient increase in serum pH that occurs as a consequence of corticosteroid therapy. The alkalosis diminishes protein binding of warfarin, thereby increasing its serum availability.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....